MAUDE Adverse Event Report: WRIGHTS LANE: SYNTHES USA PRODUCTS LLC 9MM/130 DEG TI CANN TFNA 420MM/RIGHT - STERILE; ROD, FIXATION, INTRAMEDULLARY

WRIGHTS LANE: SYNTHES USA PRODUCTS LLC 9MM/130 DEG TI CANN TFNA 420MM/RIGHT - STERILE; ROD, FIXATION, INTRAMEDULLARY
Model Number 04.037.962S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Unspecified Infection (1930); Nonunion/Delayed-union Bone Fracture (2369); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient information is unknown.Date of event: it is unknown when the event occurred.Implanted date: unknown.Complainant part has not been returned for manufacturer review/investigation.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient with an initially implanted trochanteric fixation nail advanced (tfna) underwent removal of one (1) tfna nail, one (1) lag screw and two (2) locking bolts on (b)(6) 2017 due to nonunion, broken nail and a suspected infection.The patient was initially implanted with the construct in (b)(6) 2017.Subsequently, the patient reached out to the emergency ambulatory care on (b)(6) 2017, where an unknown number of x-rays taken confirmed that the patient had a hip deformity and that the tfna nail was broken in two pieces.The removal of this tfna construct was scheduled for the next day, (b)(6) 2017.The surgeon believed that there was a possible infection at the site of the broken tfna along with the nonunion and decided to use an antibiotic spacer to fight off this suspected infection.Tissue cultures were also taken to confirm if there was an infection at the site, the results for the cultures were negative.The surgeon plans to revise the patient to a blade plate in order to fix the fracture.The removal of tfna was successfully completed with the patient in stable condition.No additional interventions were required to complete the surgery.This complaint involves one (1) devices.This report is for a nail.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Date device returned to manufacturer.The subject device has been received and the product evaluation is in progress.No conclusion can be drawn.Date of this report inadvertently reported as (b)(6) 2018 on initial mw; however the report date should have been (b)(6) 2017.Device was initially implanted in (b)(6) 2017;exact date is unknown.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
A device history record (dhr) review was performed: manufacturing location: (b)(4), manufacturing date: 16-mar-2016, expiration date: 28-feb-2026: part #: 04.037.962s, lot#: h055720 (sterile) - 9mm/130 deg ti cann tfna 420mm/right- sterile.Quantity 3.: inspection sheet for in process/inspect dimensional/final (b)(4) rev: c, met inspection acceptance criteria.Inspection sheet for tfna assembly inspection (b)(4) rev: a meet specification.Component parts reviewed: 04.037.942.2 - lock prong 130 degree, tfna bp-55 lot ¿ 9804848, 04.037.912.4 - wave spring, shim ended bp-55 lot ¿ 7921056, 04.037.912.3 - tfna lock drive bp-58 lot ¿ 9962543.21127 - raw material lot bp-80 lot ¿ 7882929.Raw material received from (b)(4).Certificate of analysis for (b)(4) received from (b)(4).For (b)(4) meet specification.Raw material receiving/putaway checklist meet requirements.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Sterility documentation was reviewed and determined to be conforming.¿ a product investigation was performed.Device condition: the nail was received with a break at the transition of the head of the nail to the shaft of the nail.At the break, the nail also appears slightly bent off axis.The locking prong of the locking mechanism was also noted as bent.It is bent away from the mating lag screw.This condition is consistent with damage during the removal procedure due to not fully retracting the locking mechanism.Due to the fracture pattern and damage, dimensional inspection of the outer diameter and cannulation at the location of the break and the locking tab at the location of the bend could not be performed.The balance of the device shows surface wear consistent with use and which would not impact the functionality.Thus, the complaint condition is confirmed and consistent with the reported condition.Replication of the complaint condition is not applicable as the device is already broken.Lot number review: the lot went through the required steps during the inspection at the time of manufacturing and the dhr records showed no issues concerning the material or material conditioning.Drawing review: based on the date of manufacture the relevant drawings, reflecting the current and manufactured revision, were reviewed.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Conclusion: the complaint condition is confirmed as the nail was received with a break at the transition of the head of the nail to the shaft of the nail, slightly bending of the shaft of the nail, and bending of the locking mechanism.A device history record (dhr) review, device inspection, drawing review, complaint history review, and risk assessment review were performed as part of this investigation.No definitive root cause was able to be determined as circumstances surrounding the event and over the implant duration are unknown.There is no indication that a design or manufacturing issue contributed to the complaint.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
9MM/130 DEG TI CANN TFNA 420MM/RIGHT - STERILE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY
Manufacturer (Section D)
WRIGHTS LANE: SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7210352
Report Number2939274-2018-50353
Device Sequence Number1036135
Product Code HSB
UDI-Device Identifier10886982098221
UDI-Public(01)10886982098221(17)EXPIRYDATEUNKNOWN(10)H055720
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K160167
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2026
Device Model Number04.037.962S
Device Catalogue Number04.037.962S
Device Lot NumberH055720
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2018
Initial Date Received by Manufacturer 01/16/2018
Supplement Date Received by Manufacturer01/24/2018
02/14/2018
02/27/2018
Initial Report FDA Received Date01/22/2018
Supplement Report FDA Received Date01/25/2018
02/14/2018
02/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR